I am wondering are you looking for general information or something specific? Ritalin is one of the most common of the ADHD medications.I do believe that it has been around the longest, and there is more information on it then the others. Ritalin is a stimulant med that helps to "slow" the brain making it so that they can function better. 40 mg seems a little high to me especially if you are just starting out. my kids always started out on 5mg. If it has a xr on the bottle then that means that it is extended release and made to trickle through the day. The good thing about it is that it is a off on med. That means that you have greater control over the need vs the just keeping it in the body. These type of medications tend to suppress the appetite and the on off makes it so that say on the weekends or long breaks many of us will not give them and feed the kids up LOL. Let me know if you want to know more
The comments by Eaolsen are right on track. Especially the question about if it is an "xr" med or not, so do get back to us on that. If you want some very specific information about thsese meds, this site is very good - http://www.azcourts.gov/casa/Training/TrainingCourses/ADHDpg6.aspx
It does sound like Eaolsen does have personal experience with giving the medications and that kind of information is always helpful. Please post if you need more information!
Thank you for your post! It had very good information. It sounds like you do have personal experience with these meds, and that kind of information is always important on this site. So thank you for your involvement and please keep watching and posting!
Thanks to everyone for responding. My son is not taking and ER version of Methadate, just 40MG. It is not effecting his appetite at all. My husband and I catch him almost every night eating anything he can find. He is not overweight but he eats anything he can find. We find food all over his room. We cook complete meals on a regular basics. We do not eat out regularly maybe twice a month. I am a stay at home mom so I make sure he eats well. He has had numerous meds since he was 5. Nothing has really helped. He also has a hard time sleeping at night. He was given Clondine 0.2 to help with that. This is my only son and I love him with all my heart I just don't know how to help him.
Ok, I really think you need to take a close look at the label of his meds. If it is metadate CD it is an Extended release capsules (Metadate CD). If it is metadate ER it is a Sustained release tablets. I really doubt if he is on the immediate release tablet as that would be a huge dose at his age.
Your doctor should have made you aware of what he is on - as this is confusing stuff. If he is having trouble sleeping at night I would try cutting back the dosage - as even in the CD or ER form, it is a fairly high dose for a 6 year old.
I really need a lot more info here to help. First question would be - what kind of a doctor are you seeing? Next would be - did the doc start out out a low dose and then gradually increase the dose?
Perhaps the most important - how has the dose affected him (besides lack of sleep)? Can he concentrate better? or is he kind of out of it?
How long has he been on this med?
But, I guess, the most important question is - you posted here for a reason. There must be something that is bothering you? What is it?
Finally, the resource that I recommend the most to parents (and I have a ton of resources/web sites etc.) is a book called, "The ADD/ ADHD Answer book," by Susan Ashley. Buy it (its cheap), it will really help you - now and in the future! Hopefully I can help more - please post!
His Methadate is CD. He started on 20 MG and was raised to 40MG. He has taken most of the others but nothing calmed him enough to make it through school. The thing that bothers me the most is his sleeping habits and the way he takes food into his room throughout the night. He is seeing a ph
Sorry I hit post accidentally. He is seeing a psychiatrist at a mental health center. He has been seeing her since he was 5. I will definitely buy the book. My other children do not suffer from this so we don't have anyone other than the doc to get any advice from.
the appetite issues don't pop up with all kids, but owing to the fact that you are saying he eats more late at night i would say that he is in fact affected just not to bad. My biggest concern would be if he is attempting to get foods that are beyond his skills and you dont know it. I keep a drawer in the fridge stocked with cheese sticks,fruit,boxed juice and veggies that mine can grab as needed. Also if there is sleep issues you can get OTC meletonin and it works great with out crazy side effects, and it is what your body naturally does to sleep.OK i will say that if he is on 40 mg of regular release then i personally think that you need to check that. I am 300 lb and due to a sleep disorder i also take Ritilan BUT i take it 10 mg at a time and no more then 80 in one day and personally at 30 my skin crawls....my boys never got past 20-30 themselves before we needed to change.the reason that he is eating you out of house and home at night is that the med has worn off. The regular release only last about 4-6 hours perhaps more depending on metabolism you may try a xr and see how it works. I also suggest that you have a good relationship with your pharmacists. Granted the Dr is important BUT they really know little about the drugs and how they work....go to the source.
i also want to address something that upsets me regularly.People will make a comment that is made to scare you and upset you yet not ever respond farther.I like to call them bomber moms.Is Ritalin a form of speed? Well sure in that red is a form of purple.It is one ingredient that helps make speed but it is not speed.Its like asking is cold medicine a form of alcohol? It like all medications has as much potential to help as to kill...I will say that i agree that running to medications needs to be a last step. You will need the help of family friends,dr and teachers because i am not going to lie to you this is a long road. Medications are not a oh look i can give him a pill and make it better. ADHD is life long, they do not grow out of it, its called they learn to deal with it.But unless a person has walked your life, they have no right to come in and do the OMG its going to kill your child thing....yea so can a car, that stick that is laying on the ground and even the cord on his jacket.....
I so agree with you. When I read the post about "speed" I damn near fainted. You were dead on when u said it is a long road. My husband and I realize this is life long. I am going to try meletonin instead of Clondine. I am also gonna ask the doc about the MG. He doesn't try to turn the stove on but he goes through the cabinets and fridge. I'm also gonna try leaving something for him specifically if he gets hungry. Thank u so much for talking to me. U r right no one can tell u what to do, they have not walked in your shoes. U seem to understand how we feel. It is so hard to see him struggle when we have 4 daughters who are so different than he is. Thank u.
I have seen several sites that advise a slow withdrawal from Clonidine. One site said (http://www.minddisorders.com/Br-Del/Clonidine.html)
"Clonidine should not be abruptly withdrawn but rather, slowly decreased over several days to avoid withdrawal symptoms. Withdrawal symptoms include increases in blood pressure, irritability, nervousness, insomnia , and headache. Because of the possibility of withdrawal, clonidine should not be used in patients who are unwilling or unable to follow the prescribing information."
I think the amount he is taking is small enough that withdrawal might not be a problem, but I would talk this over with your doctor and not take any chances. I definitely think that trying melatonin is worth it - just be careful on the dose. It also might be worth trying the 30 mg dose of methadate. Kind of surprised that the doc bypassed that option. Not the way its usually done, but a psychiatrist should know what they are doing.
And yes, definitely leave food all over the place for him!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.